Malpractice Case: Dangers When Taking Over a Patient's Care

Gordon T. Ownby

Disclosures

December 09, 2019

In handling a hospital transfer patient, a receiving specialist may have a new patient who has ongoing issues and is taking multiple medications. Discontinuing medications initiated before the transfer without probing the basis for the therapy carries significant risk.

A 47-year-old former mason visited the emergency department (ED) complaining of right hip pain and a 10/10 pain score. A drug screen tested positive for amphetamines, cannabis, opiates, and methamphetamine. CT images showed bilateral total hip arthroplasties (THAs) and, on the right, a side plate and multiple fixation screws covering an old healing fracture of the proximal femur. A large lucent area indicated a possible loosening of the hardware or osteomyelitis.

The patient's temperature in the ED started out as normal, but rose to 102°F within 5 hours. This prompted the ED physician to order blood cultures and request a consult by an infectious disease specialist, who initiated vancomycin and cefepime. The cultures later grew methicillin-resistant Staphylococcus aureus (MRSA). During that time, the patient's white blood cell count fluctuated between 15.4 and 8.4.

At the family's request, the patient was transferred to another facility (where his hip surgery took place) following a 1-day delay. The interfacility transfer worksheet at the new facility showed "isolation: yes. Type: MRSA—blood CX," with a primary diagnosis of "aseptic versus septic right THA loosening versus acute lumbar radiculopathy."

Upon accepting the patient to the new facility's orthopedic unit (where he was placed in isolation), Dr O, an orthopedist, documented an afebrile patient with a white blood cell count of 9.2 and a 10/10 pain score, aggravated by movement. Dr O's impression was that the patient's problems were spine-related. Working with an internist, Dr O discontinued the patient's antibiotics on the basis of the absence of any apparent infection.

With no indication for surgery, Dr O discharged the patient after 2 days.

Medscape Editor's Key Notes:
 
  • When accepting a transfer patient, the receiving physician should know and understand medications being taken.

  • Discontinuing prescriptions from an originating physician should be discussed first.

  • Communication between the original physician and the receiving physician is key, not just at the onset but throughout patient care.

When Dr O saw the patient at his office for a scheduled visit 6 days later, the patient complained of constant 10/10 right knee pain radiating to his right hip and lower back. Dr O suspected an acute herniated lumbar disc and sent the patient home while MRI was ordered. Dr O did not record a temperature on that visit.

Three days later, the patient's wife called paramedics because of her husband's severe back pain, lethargy, and altered levels of consciousness. A toxic screening at the ED showed opioids and cannabis; the patient's temperature was 101.8°F, and his white blood count was 19.4. The ED physician intubated the patient and ordered immediate CT. The man's condition continued to deteriorate, and he died 11 days later. The cause of death was attributed to "acute bacteremia...prosthetic joint sepsis."

The family's subsequent lawsuit alleged that Dr O and the internist should have been aware of the patient's MRSA infection on the basis of the tests performed at the initial facility and that they were negligent in discontinuing antibiotics in a patient with hepatitis B and C, cirrhosis, and morbid obesity.

Dr O, the internist, and the family resolved the legal matter informally.

This column frequently highlights cases in which missed communications contribute to inaction on the part of a patient's healthcare team, leading to an injury. But sometimes a lack of communication leads to an action that is later questioned—such as a subsequent treating physician terminating a potent medication without fully exploring why the medication was initiated.

This case comes from the "Case of the Month" column featured in the member newsletter published by the Cooperative of American Physicians, Inc. The article was originally titled "Yours Is to Question Why."

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....